Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 98, NWS Charleston, WV

May 29, 20194 counties in Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2019, 11:23 AM EDT for 4 counties in Ohio. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 11:23 AM EDT (15:23 UTC)
Expired
May 29, 2019, 12:00 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 11:40 AM EDTTSTM WND DMG5 S Jackson, OH24 FT ABOVE GROUND SWIMMING POOL DAMAGED. TIME ESTIMATED FROM RADAR.
May 29, 11:45 AM EDTTSTM WND DMGOak Hill, OHNUMEROUS TREES DOWN.
May 29, 11:54 AM EDTTSTM WND DMGRio Grande, OHPOWER POLE BROKEN WITH LINES DOWN IN RIO GRANDE.
May 29, 12:00 PM EDTTSTM WND DMGPatriot, OHTREES DOWN ALONG STATE ROUTE 775 AND 233.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS51 KRLX 291523
SVRRLX
OHC053-079-087-163-291600-
/O.NEW.KRLX.SV.W.0098.190529T1523Z-190529T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1123 AM EDT Wed May 29 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gallia County in southeastern Ohio...
  Jackson County in southeastern Ohio...
  Southeastern Vinton County in southeastern Ohio...
  North central Lawrence County in southeastern Ohio...

* Until noon EDT.

* At 1121 AM EDT, a severe thunderstorm was located near Clarktown, 
  or 12 miles north of Wheelersburg, moving east at 45 mph. An 
  additional severe thunderstorm was located over Jackson County.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Wellston, Oak Hill, Rio Grande, Gallia, Vinton,
  Wilkesville, Adamsville, Petersburg, Mabee, Gage and Centerpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3906 8280 3912 8232 3908 8231 3901 8233
      3901 8230 3876 8227 3878 8266 3885 8265
      3886 8276 3894 8275 3895 8281
TIME...MOT...LOC 1521Z 270DEG 40KT 3891 8281 

HAIL...1.00IN
WIND...60MPH
 
$$

JZ
1 follow-up statement
987 
WWUS51 KRLX 291547
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1147 AM EDT Wed May 29 2019

OHC053-079-087-163-291600-
/O.CON.KRLX.SV.W.0098.000000T0000Z-190529T1600Z/
Gallia OH-Jackson OH-Vinton OH-Lawrence OH-
1147 AM EDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
NORTHWESTERN GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN VINTON AND
NORTH CENTRAL LAWRENCE COUNTIES...

At 1146 AM EDT, a severe thunderstorm was located over Oak Hill,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wellston, Oak Hill, Rio Grande, Gallia, Vinton, Wilkesville,
Adamsville, Gage and Centerpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 8255 3912 8232 3908 8231 3901 8233
      3901 8230 3876 8227 3878 8266 3885 8265
      3894 8263
TIME...MOT...LOC 1546Z 272DEG 29KT 3890 8257 

HAIL...1.00IN
WIND...60MPH
 
$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:11 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 29, 10:11 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1011 AM EDT Wed May 29 2019

.SYNOPSIS...
Cold front approaches from the north today. Cold front pushes
southeast late Thursday. Another cold front Saturday. Canadian
high pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM Wednesday...

Isolated convection this morning will increase in coverage
midday and work east across the area area thru mid afternoon.
Latest GOES imagery shows convective tops already increasing
along a leftover boundary from last night convection. GOES GLM
shows increase in lightning density along the various updrafts
along this instability gradient, generally along the OH River
west of the CWA.

Latest RAP shows a decent low level theta e ridge nosing along
and ahead of said boundary, which is likely allowing for the
morning intensification of the cells in southern OH. RAP
indicates MLCAPE values approaching 1.5k J/kg over the next few
hours as this moves eastward and with 0-6km shear around 40 kts
amid decent mid level flow, expect at least some strong
convection if not a few severe this afternoon. With poor low
and mid level lapse rates, thinking large hail is less of a
threat than damaging wind. Having said that, there is some
disagreement on how great the damaging wind potential is...
with RAP indicating a more moist sounding profile than the
NAM/NAMnest. Tornado potential appears low given unidirectional
shear profile.

I updated the grids to increase POPs midday to early afternoon
and tweaked temperature/dewpoint grids.

As of 225 AM Wednesday...

An upper level disturbance will provide for a chance of a shower
or thunderstorm this morning. Chances of precipitation increase
this afternoon and evening as convection moves off a frontal
boundary to the north and west of the area, and propagates into
the region. That said, models are struggling with timing on the
storms, so confidence in timing is low. With CAPE approaching
2000 and DCAPE over 1000, could see some large hail and
damaging winds.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 305 AM Wednesday...

Pattern remains active in the short term. Expecting a cold front
late Thursday to push through the region, and expect more
rounds of showers and storms as it does so, and will remain in a
marginal risk from SPC. Once the front is through, convective
activity will be backed up by a short wave trough axis aloft
expected to drop through from the northwest in a transition to
northwest flow aloft. This is due to the retrograding ridge from
the southeast to the south plains, and an upper low that will
descend from the Hudson Bay towards the Canadian maritimes.
Cooler airmass will be dominant.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 305 AM Wednesday...

While we lose the activity from the baroclinic zone that
controlled the area earlier this week, the 500mb northwest flow
will keep weak waves aloft pushing in from the upper
Mississippi Valley/western Great Lakes. Surface front moves
through Saturday with one of those waves. Could have less
instability to work with as the airmass in place will be cooler,
and dewpoints look to remain in the 50s to lower 60s in the
extended as opposed to the more summer-like readings before the
synoptic pattern change. Regardless, pattern will be on the
progressive side before more robust Canadian high pressure
arrives early next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 500 AM Wednesday...

Outside of convection, VFR conditions should prevail today and
tonight. A couple of showers and thunderstorms could form this
morning, but the majority of the storms will be this afternoon
and tonight. Storms this afternoon and evening could be
especially strong with large hail and strong winds.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary. Due to the scattered nature of the thunderstorms, the full
intensity possible in the thunderstorms is not reflected in the
TAF.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
Brief IFR possible in thunderstorms Wednesday night into
Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/26
NEAR TERM...RPY/30
SHORT TERM...26
LONG TERM...26
AVIATION...RPY
Hazardous weather outlook, May 29, 10:44 AM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1044 AM EDT Wed May 29 2019

OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-039-040-301445-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
1044 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threats are large hail and damaging winds. An
isolated tornado is possible.

There is a slight risk of excessive rainfall this afternoon and
evening from rounds of thunderstorms. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday.

There is a slight risk of excessive rainfall Thursday from rounds of
thunderstorms. Flooding may become an issue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>027-
033-034-515>526-301445-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1044 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threats are large hail and damaging winds. An
isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 29, 10:59 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
1059 AM EDT Wed May 29 2019

KYZ101>103-OHZ083>087-WVZ007-291600-
Boyd-Greenup-Carter-Jackson-Meigs-Gallia-Lawrence-Vinton-Mason-
1059 AM EDT Wed May 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHERN MEIGS...GALLIA...JACKSON...SOUTH
CENTRAL VINTON...LAWRENCE AND NORTHWESTERN MASON COUNTIES...

At 1054 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Piketon to near Fairview. Movement
was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Point Pleasant, Grayson,
Gallipolis, Coal Grove, Pomeroy, Oak Hill, Rio Grande, Racine,
Rutland, Cannonsburg, Lake Vesuvius, Carter Caves State Park,
Ravenswood, New Boston, Catlettsburg and New Haven.

This includes Interstate 64 in Kentucky between mile markers 156 and
186.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3843 8323 3873 8303 3876 8289 3858 8284
      3860 8274 3868 8276 3868 8270 3885 8265
      3886 8276 3894 8275 3895 8281 3910 8279
      3902 8177 3893 8176 3893 8184 3888 8191
      3883 8188 3827 8286 3833 8325
TIME...MOT...LOC 1454Z 273DEG 37KT 3908 8293 3850 8393

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:59 AM EDTSpecial Weather StatementRLXGallia, Jackson, Lawrence61 min
May 29, 11:36 AM EDTSevere Thunderstorm WarningRLXGallia, Lawrence39 min
May 29, 11:57 AM EDTSevere Thunderstorm WarningRLXGallia, Lawrence, Meigs48 min
May 29, 12:33 PM EDTSevere Thunderstorm WarningRLXMeigs42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.